Wyoming, 2015Winter Storm in Wyoming, March 2 to 3, 2015
March 2 to 3, 2015 · NWS RIW · 5 events in 5 counties and zones
Snow spread north across the Interstate 80 corridor and into central Wyoming during the afternoon of Monday, March 2. The snow came down hard in Casper and other sections of Natrona County late in the afternoon, with accumulations quickly piling up.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow spread north across the Interstate 80 corridor and into central Wyoming during the afternoon of Monday, March 2. The snow came down hard in Casper and other sections of Natrona County late in the afternoon, with accumulations quickly piling up. Cold air behind a cold front arrived later in the evening causing road conditions to rapidly deteriorate. The snow became more widespread Monday evening and continued into the morning hours of Tuesday, March 3. The combination of snow and cold caused the closure of Interstate 80 and other state and US highways across southern and central Wyoming. The snow dwindled Tuesday morning and roads were re-opened. Total snowfall was 12 to 18 inches on Casper Mountain, 6 to 9 inches around Casper, Lander, and Ft. Washakie, and 3 to 5 inches at many other locations in central and southern Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 2, 2:36 AM MST, 7 hours 24 minutes earlier.
Area forecast discussion, Mar 2, 2:36 AM MST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
236 AM MST MON MAR 2 2015
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST STILL ON TRACK FOR THE UPCOMING STORM SYSTEM TO IMPACT THE
AREA THROUGH TUESDAY EVENING. PRECIPITATION WILL BEGIN ACROSS
SOUTHERN SWEETWATER COUNTY THIS MORNING AND AFTERNOON...BUT
TEMPERATURES WILL BE TOO MILD TO PRODUCE MUCH IN THE WAY OF
HAZARDOUS CONDITIONS.
A CANADIAN COLD FRONT AND ASSOCIATED SNOWFALL WILL IMPACT NORTHERN
WYOMING THIS EVENING WITH PERIODS OF MODERATE SNOWFALL...STRONG
WIND...AND MUCH COLDER TEMPERATURES. THIS SYSTEM WILL QUICKLY MOVE
SOUTH THROUGH THE FORECAST AREA THROUGH THE EVENING HOURS. THE
SYSTEM WILL COMBINE WITH THE ALREADY OCCURRING PRECIPITATION ACROSS
SWEETWATER...SOUTHEASTERN FREMONT...AND NATRONA COUNTIES TO CREATE
WINTER STORM CONDITIONS WITH PERIODS OF HEAVY SNOWFALL AND GUSTY
WIND. WINTER STORM WARNINGS HAVE BEEN ISSUED FOR THESE AREAS FOR
THIS EVENING THROUGH WEDNESDAY AFTERNOON.
GENERAL BELIEF IS THAT THE FLOW IS NOT QUITE IDEAL FOR THE INCLUSION
OF THE LANDER FOOTHILLS IN THE WINTER STORM WARNING. THEIR EXPECTED
SNOWFALL AMOUNTS HAVE LEFT THEM TO BE INCLUDED IN THE WINTER WEATHER
ADVISORY...THOUGH IT IS POSSIBLE SOME AREAS IN THE LANDER FOOTHILLS
MAY VERY WELL SEE HIGHER AMOUNTS OF SNOWFALL. ALSO DECIDED TO
INCLUDE THE WESTERN SLOPES OF THE WIND RIVER MOUNTAINS IN THE
ADVISORY TO COVER THE FULL LENGTH OF HIGHWAY 28 THROUGH SOUTH PASS
WHERE WIND AND SNOWFALL WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS
OVERNIGHT.
SNOWFALL STILL LOOKS TO TAPER OFF QUICKLY TUESDAY NIGHT WITH
BUILDING NORTHERLY FLOW. GENERALLY DRY CONDITIONS ANTICIPATED BY
LATE WEDNESDAY MORNING ACROSS THE FORECAST AREA. THE COLDER
TEMPERATURES ASSOCIATED WITH THIS SYSTEM WILL LINGER THROUGH
WEDNESDAY...WITH SINGLE DIGITS EXPECTED WEDNESDAY NIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY
A RELATIVELY DRY NORTHWEST FLOW...AND A WARMING TREND TO SEASONAL
LEVELS WILL OCCUR LATE THIS WEEK...AND REMAIN IN PLACE THROUGH EARLY
NEXT WEEK. THE MAIN CAVEAT IS THE ECMWF STILL SHOWS A DISTINCT
SHORTWAVE TROUGH...AND ASSOCIATED WEAK COLD FRONT PUSHING SOUTHEAST
ACROSS THE AREA IN THE FRIDAY/SATURDAY TIME FRAME. HOWEVER...THE 00Z
GFS AND GEM ARE KEEPING THIS WAVE LESS AMPLIFIED AND FARTHER
NORTHEAST. WILL HAVE SOME SLIGHT MOUNTAIN POPS FOR THIS SYSTEM
FRIDAY AND SATURDAY...BUT IF MODELS TREND TOWARD THE ECMWF...POPS
WILL NEED TO BE EXPANDED AND INCREASED...MAINLY FRIDAY
NIGHT/SATURDAY.
&&
.AVIATION.../18Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
AN EXPANSIVE AREA OF SNOWFALL WILL PERSIST ACROSS THE EAST HALF OF
SWEETWATER COUNTY THROUGH 00Z TODAY RESULTING IN WIDESPREAD IFR/MVFR
CONDITIONS AND MTN OBSCURATIONS. VFR CONDITIONS...FL SCT-BKN200-250
WILL CONTINUE NORTH AND WEST OF THERE THROUGH 21Z THIS AFTERNOON.
A LOW PRESSURE SYSTEM LIFTING NE ACROSS THE GREAT BASIN WILL PUSH
SCT MVFR -SHRASN NORTH TO A VCNTY KLND-KCPR LINE 21Z TODAY-00Z TUE.
CONDITIONS WILL THEN DETERIORATE RAPIDLY AFTER 00Z TUE AS A COLD
FRONT PUSHES DOWN FROM THE NORTH BRINGING WIDESPREAD MVFR/IFR -SN
AND MTN OBSCURATIONS ACROSS THE AREA BY 4Z TUE ALONG WITH INCREASING
NORTH WIND AND SOME BLOWING SNOW. THE HEAVIEST SNOWFALL AND AREAS OF
LIFR CONDITIONS WILL BE FOUND VCNTY AND SOUTH OF A KCPR-KLND LINE AS
THE SNOWFALL AND LOW CIGS ALREADY IN PLACE ACROSS THE EAST HALF OF
SWEETWATER COUNTY CONTINUE TO INCREASE AND LOWER RESPECTIVELY. THESE
CONDITIONS WILL PERSIST THROUGH 12Z TUE. THESE CONDITIONS WILL BEGIN
TO IMPROVE FROM NORTHWEST TO SOUTHEAST AFTER 12Z TUESDAY.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
THE UPPER LEVEL DISTURBANCE BRINGING AN INITIAL BAND OF MVFR/IFR -SN
NORTH INTO SOUTHERN WYOMING TO VCNTY AND SOUTH OF INTERSTATE 80 WILL
IMPROVEMENT SOMEWHAT BY 19Z THIS AFTERNOON. THEN MORE WIDESPREAD
PERSISTENT IFR SNOW IS EXPECTED TO DEVELOP ACROSS SOUTHERN WYOMING
AROUND 20Z TODAY AND PERSIST INTO THE OVERNIGHT HOURS. A CANADIAN
COLD FRONT PUSHING DOWN FROM THE NORTH WILL SPREAD SNOW SOUTH ALONG
THE DIVIDE THIS EVENING...FILLING WESTERN WYOMING WITH WIDESPREAD
MVFR/IFR -SN BY 06Z TUES ALONG WITH MTNS BECOMING MOSTLY OBSCURED.
KRKS WILL BE IN THE BATTLE ZONE BETWEEN THE NORTHEAST AND WEST WINDS
FOR MUCH OF TUESDAY WITH WEST WINDS WEST OF THERE AND NORTHEAST
WINDS NORTH AND EAST OF THERE. THE SNOWFALL AND CIGS WILL DECREASE
AND LIFT RESPECTIVELY FROM NORTHWEST TO SOUTHEAST DURING THE DAY
TUESDAY.
&&
.FIRE WEATHER...
A WINTRY STORM SYSTEM IS STILL ON TRACK TO IMPACT THE FORECAST AREA
THIS EVENING AND THROUGH WEDNESDAY MORNING. MUCH OF THE AREA IS
ANTICIPATED TO EXPERIENCE LIGHT TO MODERATE SNOWFALL AMOUNTS...WITH
AREAS OF SOUTHWESTERN WYOMING EXPECTED TO SEE ENHANCED SNOWFALL. IN
ADDITION TO SNOWFALL...THE APPROACHING CANADIAN COLD FRONT WILL
BRING MUCH COLDER TEMPERATURES...AND PERIODS OF VERY STRONG WIND
THROUGH THE OVERNIGHT HOURS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MST TUESDAY
WYZ019-020-022-030.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
TUESDAY WYZ002>011-014>018-028-029.
&&
SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...LIPSON
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Mar 2, 3:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MST MON MAR 2 2015
WYZ001>020-022>030-031300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
300 AM MST MON MAR 2 2015
...WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS IN EFFECT
FOR AREAS EAST OF THE DIVIDE AND SWEETWATER COUNTY TONIGHT AND
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL WILL BEGIN ACROSS SOUTHERN WYOMING THIS AFTERNOON AS A WEAK
SYSTEM MOVES UP FROM COLORADO. MEANWHILE...A STRONGER SYSTEM WILL
MOVE INTO NORTHERN WYOMING THIS EVENING AND WILL QUICKLY SPREAD
SNOWFALL ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. STRONG WIND AND
MUCH COLDER TEMPERATURES WILL ALSO ACCOMPANY THIS SYSTEM.
SIGNIFICANT SNOWFALL IS EXPECTED...ESPECIALLY ACROSS
SWEETWATER...SOUTHEASTERN FREMONT...AND NATRONA COUNTIES. ADDITIONAL
AREAS OF CENTRAL AND NORTHERN WYOMING WILL ALSO SEE NOTABLE IMPACTS
FROM THIS SYSTEM. SNOWFALL AND WIND WILL CONTINUE THROUGH TUESDAY
AFTERNOON BEFORE WEAKENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...SIGNIFICANT SNOW AND BLOWING SNOW IS ANTICIPATED OVER MUCH
OF THE AREA EAST OF THE DIVIDE...AND ACROSS SWEETWATER COUNTY.
SNOWFALL WILL CONTINUE THROUGH THE AFTERNOON HOURS BEFORE WEAKENING
DURING THE EVENING.
TUESDAY NIGHT AND WEDNESDAY...BITTER COLD TEMPERATURES EXPECTED AND
PERIODS OF GUSTY WIND COULD RESULT IN FRIGID WIND CHILLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND STRONG WIND
OVER 40 MPH. THANK YOU.
TEAM RIVERTON
Winter Storm, East Sweetwater County
- When
- March 2, 10:00 AM MST to March 3, 1:00 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Public
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A rural ranch in northeast Sweetwater County received about one foot of snow.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- March 2, 2:00 PM MST to March 3, 1:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- NWS Employee
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
An NWS employee reported 6 inches at Sand Draw southeast of Riverton.
Winter Storm, Casper Mountain
- When
- March 2, 2:00 PM MST to March 3, 10:00 AM MST
- Where
- Casper Mountain forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Snowfall totals topped one foot on Casper Mountain.
Winter Storm, Natrona County Lower Elevations
- When
- March 2, 3:00 PM MST to March 3, 9:00 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Snowfall of 6.2 inches was reported about 4 miles southwest of Casper.
Winter Storm, Lander Foothills
- When
- March 2, 8:45 PM MST to March 3, 1:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Lander reported 6 inches of snow at 0500MST.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, March 2 to 3, 201523 events
- Winter Storm and Heavy Snow in Montana, March 2 to 3, 20151 injured · 6 events
- Winter Storm and Winter Weather in South Dakota, March 2 to 3, 201514 events
- Dense Fog in Virginia, March 2, 20155 events
- Winter Storm and Winter Weather in Colorado, March 2 to 4, 20154 events
- Winter Storm in Montana, March 2 to 3, 20153 events
- Dense Fog in District of Columbia, March 2, 20151 event
- Dense Fog in Maryland, March 2, 20151 event
- Heavy Rain in Utah, March 2, 20151 event
- Strong Wind in Arizona, March 2, 2015$1,000 · 1 event
- High Wind in New Mexico, March 2, 201560 kt wind · 1 event
- Winter Storm in Wyoming, March 2 to 3, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556412, 556408, 556410, 556409, 556407.